CASE ONE:The emergency roomphysician asked thepharmacy student whowas spending a monthon rotation in the emergencydepartment if thestudent would like to counsela patient on his discharge medication.He explained that the patient, TR,was a 57-year-old man who presented to the hospital complainingthat the great toe on his left foot hurt so badly that he hadbeen unable to wear shoes for the past 3 days. Despite takingacetaminophen around the clock, TR had remained unable tocontrol the pain enough to bear weight. Since TR's serum uricacid level was greater than 9 mg/dL and the synovial fluid aspiratefrom the affected toe showed abundant polymorphonuclearleukocytes and intracellular monosodium urate crystals, thephysician concluded that TR was suffering from gout. The physiciansuspected the attack of acute gout was caused by thehydrochlorothiazide that TR was taking for his hypertension.
The student began to counsel TR about the nonsteroidalanti-inflammatory drug and allopurinol—just as he hadlearned in pharmacy school. Due to his extreme discomfort,TR was impatient to be discharged from the emergency roomso he could fill his prescription and obtain relief from his pain.He constantly interrupted the student, wanting to know howmuch longer it was going to be before he could leave.
As the student reassured TR that it would only be a fewminutes until the physician finished the discharge papers, TRasked, "By the way, kid, how long is it going to take for thismedication to make my pain go away?"
How should the student answer?
CASE TWO:A pharmacy studentis on rotation in theambulatory clinic atABC Hospital. The medicalintern has askedhim to tag along while hesees patients. The first patient theyexamine is LB, a 55-year-old womanwho is returning to the clinic for follow-up on her rheumatoidarthritis (RA).
At her last visit 4 months earlier, LB had presented with fatigue,weakness, decreased appetite, muscle aches, pain, and stiffnessin her hands. After extensive lab work, she had been diagnosedwith new-onset RA and was initiated on naproxen. According toLB, the twice-daily naproxen had not relieved her symptoms. Sheactually felt that the pain and stiffness were worse than they were4 months ago. The stiffness is worse in the morning but loosensup as the day progresses. Now the joints of her hands are redand swollen.
LB has had an inadequate response to nonsteroidal antiinflammatorytherapy after continuous use for 4 months, sothe medical intern decides to add a disease-modifyingantirheumatic drug. The medical intern selects methotrexate.As the pharmacy student peeks over the medical intern'sshoulder, he notices the prescription for methotrexate that themedical intern wrote. According to the prescription, thepatient will receive a prescription for methotrexate 5 mg daily.The pharmacy student has not seen many methotrexate prescriptionsbefore but has a nagging feeling that something isnot right about the starting dose. He decides to check hisdrug reference books to determine if the dose is appropriate.
What dose should the pharmacy student recommend?
Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.
Click Here For The Answer ----------->
Nonsteroidal agents are typically effective in relieving the attack within a few days. Unfortunately, these agents will not reduceTR's elevated uric acid levels. Allopurinol, a xanthine oxidase inhibitor, is necessary to mobilize the uric acid crystals. It will also take 2 to 3days of allopurinol before serum uric acid levels will noticeably decline.
For the treatment of RA, the usual starting dose of methotrexate is 7.5 mg once weekly. The maximum recommended doseis 20 mg per week, although the lowest effective dose is recommended once the desired response is achieved.